Extreme Cold/Wind Chill, Cook
- When
- February 1, 12:00 AM CST to February 19, 9:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 10 direct, 0 indirect
- Reported by
- County Official
High temperatures were below freezing for the first 18 days of the month. February 4th and 5th were the coldest with high temperatures at Chicago Ohare Airport of only 2 above on the 4th and 5 above on the 5th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures were below freezing for the first 18 days of the month. February 4th and 5th were the coldest with high temperatures at Chicago Ohare Airport of only 2 above on the 4th and 5 above on the 5th. The coldest low temperature at Chicago Ohare Airport occurred on the morning of the 5th, 10 degrees below zero. Wind chill readings ranged from 20 below zero to 30 below zero on the 4th, 5th and 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 10:20 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1020 PM CST WED JAN 31 2007 .DISCUSSION FOR AFTERNOON GRIDS/ZONES... 345 PM CST TEMPERATURES THAT ARE SLOWLY APPROACHING 20 DEGREES AT MID AFTERNOON WILL CONTINUE TO CREEP UPWARD AS INCREASING SW FLOW STRENGTHENS THE WAA THIS EVE AHEAD OF THE APPROACH OF PHASING SHORT WAVES LIFTING ENE FROM INTO MO AND ESE FROM EASTERN SD AND NEB. A PERIOD OF LIGHT SNOW IS LIKELY ACROSS THE FA. GOOD FEED OF MOSITURE WILL CONTINUE THIS EVENING INTO THE AREA. 12Z RAOBS SHOWED DEW POINT DEPRESSIONS AT H8 AND H7 OF ONLY A DEG OR TWO C FROM THE SOUTHERN HIGH PLAINS NNE INTO THE CENTRAL PLAINS. COLD AIR MASS PRCIPITABLE WATER LOW AND WHILE UVV IS DEEP IT IS NOT PARTICULARLY STRONG SO ONLY EXPECT A FEW HUNDREDTHS LIQUID AND UP TO AN INCH SNOWFALL. THIS WILL OCCUR MAINLY THIS EVENING AS THE TROUGH MOVES INTO THE WESTERN GREAT LAKES AND THE MID MS VALLEY...THOUGH SOME SNOW MAY LINGER THROUGH THE OVERNIGHT INTO EARLY THU MORNING ACROSS THE SOUTHEASTERN PORTION OF THE FA UNTIL THE TAIL END OF THE MID LEVEL TROUGH AND THE SURFACE FRONT CLEAR THAT PORTION OF THE FA. THE NEXT SHORT WAVE...CURRENTLY DIVING SOUTH OVER THE SOUTHERN CANADIAN ROCKIES...ROATATES ACROSS THE NORTHERN PLAINS AND INTO THE UPPER AND MID MS VALLEY BY FRI MORNING. AS IT CONTIUES INTO THE GREAT LAKES IT WILL BRING A CHANCE OF ANOTHER PERIOD OF LIGHT SNOW. YET ANOTHER WAVE DROPS ACROSS THE UPPER MIDWEST LATE FRI NIGHT AND EARLY SAT. THIS WILL UNLEASH THE ARCTIC AIR IN EARNEST AFTER THE FIRST TWO IMPULSES OFFER A BIT OF A REPRIVE FROM THE COLD TONIGHT THROUGH FRI. FOR THE WEEKEND INTO EARLY NEXT WEEK THE CORE OF THE ARCTIC AIR IS OVER ONTARIO AND THE NORTHERN LAKES AS THE POLAR VORTEX SETTLES SOUTHWARD. THE ARCTIC CHILL COUPLED WITH MODERATE WINDS WILL PUSH WIND CHILLS TO NEAR/BELOW ADVISORY LEVEL DURING THE OVERNIGHT AND EARLY MORNING HOURS FROM SAT NIGHT INTO MON MORNING. AS NEXT WEEK PROGRESSES THE UPPER FLOW BACKS FROM NNW TO NW...GRADUALLY MODERATING TEMPERATURES AS IT DELIVERS THE MILD AIR OVER AK INTO THE ROCKIES AND PLAINS. TRS && .AVIATION DISCUSSION FOR 06Z TAFS... 1020 PM CST NOT MANY CHANGES ARE ANTICIPATED FOR THE 06Z TAFS. LIGHT SNOW IS ON SCHEDULE FOR THE MOST PART WITH MVFR VSBYS OVERSPREADING NORTHEAST ILLINOIS WITH THE LIGHT SNOW LATE THIS EVENING. SHEARED VORT MAX CONTINUES TO TRACK ACROSS CENTRAL WISCONSIN INTO EASTERN IOWA LATE THIS EVENING...AND STRONGEST MID/UPPER FORCING ASSOCIATED WITH THIS SHORT WAVE SHOULD CONTINUE TO AFFECT NORTHERN ILLINOIS THROUGH AROUND 09Z. THIS SHEARED VORT MAX WILL BE VERY SLOW TO EXIT THE AREA HOWEVER AND ASSOCIATED SFC TROUGH ALSO WILL TAKE ITS TIME MOVING ACROSS NORTHERN ILLINOIS LATE TONIGHT INTO EARLY THURSDAY MORNING. DESPITE WEAKENING UPPER LEVEL FORCING OVERNIGHT...MAY HOLD ONTO SOME SCATTERED FLURRIES EVEN AFTER 10Z GIVEN THE WEAK LOW LEVEL CONVERGENCE BUT EXPECTING BULK OF THE LIGHT SNOW TO OCCUR FROM 06Z-10Z. A FEW REPORTS OF SOME IFR CIGS HAVE BEEN REPORTED ACROSS WEST CENTRAL ILLINOIS WITH THE LIGHT SNOW BUT THESE REPORTS HAVE BEEN FEW AND FAR BETWEEN AND EXPECTING MVFR CIGS AS LOW AS 2K FT TO GENERALLY HOLD THROUGH THE OVERNIGHT HOURS. WINDS WILL CONTINUE FROM 210-230 DEGREES OVERNIGHT WITH SOME GUSTS UP INTO THE 15 TO 20 KNOT RANGE POSSIBLE THROUGH 09Z OR SO IN ADVANCE OF THE SURFACE TROUGH. WEAK COLD ADVECTION EXPECTED TOMORROW WITH SFC TROUGH PASSAGE AND ALTHOUGH CURRENT SATELLITE IMAGERY INDICATES SOME CLEARING ACROSS CENTRAL/WESTERN IOWA...EXPECTING SOME DIURNALLY ENHANCED HIGHER END MVFR CIGS AGAIN ON THURSDAY. MARSILI && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...SMALL CRAFT ADVISORY THROUGH 3AM THURSDAY FOR ALL NEARSHORE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST WED JAN 31 2007 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-011030- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST WED JAN 31 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT LIGHT SNOW WILL OVERSPREAD NORTHERN ILLINOIS THIS EVENING REACHING NORTHWESTERN INDIANA AFTER MIDNIGHT. UP TO AN INCH ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF A LIGHT ACCUMULATING SNOW DURING FRIDAY MORNING. BITTERLY COLD AIR WILL ARRIVE LATE FRIDAY AND WILL REMAIN IN PLACE THROUGH TUESDAY. THIS IS LIKELY TO BE THE COLDEST PERIOD SO FAR THIS WINTER. DANGEROUSLY COLD WIND CHILLS OF 15 BELOW TO 25 BELOW ARE LIKELY DURING THE OVERNIGHT AND MORNING HOURS FROM SATURDAY NIGHT THROUGH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE REQUESTED TONIGHT AND THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-011030- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CST WED JAN 31 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT FREEZING SPRAY WILL OCCUR ON THE OPEN WATERS OF THE LAKE TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY FREEZING SPRAY WILL OCCUR ON THE OPEN WATERS OF LAKE MICHIGAN THURSDAY THROUGH MONDAY. HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED FRIDAY THROUGH TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The national radar mosaic for the moment the first event began.
14 extreme cold/wind chill. Local standard time, as filed.
Morris reported a low temperature of 7 above zero on the 3rd, 4 below zero on the 4th, 8 below zero on the 5th, 8 below zero on the 6th. A 24 year old man was found dead outside a motel from the cold.
Rockford Airport reported a low temperature of 9 below zero on the 4th, 13 below zero on the 5th and 13 below zero on the 6th.
Crystal Lake reported a low temperature of 9 below zero on the 4th, 14 below zero on the 5th and 13 below zero on the 6th.
Antioch reported a low of 10 below zero on the 4th, 14 below zero on 5th and 13 below zero on the 6th.
Dixon reported a low temperature of 9 below zero on the 4th, 15 below zero on the 5th and 14 below zero on the 6th.
Polo reported a low temperature of 11 below zero on the 4th, 15 below zero on the 5th and 13 below zero on the 6th.
DeKalb reported a low temperature of 9 below zero on the 4th, 13 below zero on the 5th and 13 below zero on the 6th.
Aurora reported a low temperature of 7 below zero on the 4th, 11 below zero on the 5th and 6 below zero on the 6th.
Wheaton reported a low temperature of 6 below zero on the 4th, 11 below zero on the 5th and 10 below zero on the 6th.
Earlville reported a low temperature of 5 below zero on the 4th, 10 below zero on the 5th and 9 below zero on the 6th.
Yorkville reported a low temperature of 5 below zero on the 4th, 10 below zero on the 5th and 9 below zero on the 6th.
Joliet reported a low temperature of 4 below zero on the 4th, 9 below zero on the 5th and 9 below zero on the 6th.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Cook | 2007-02-04 | 25 | Female | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-08 | 51 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-11 | 55 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-14 | 55 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-02 | 55 | Female | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-05 | 46 | Female | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-06 | 47 | Male | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-08 | 86 | Male | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-10 | 97 | Male | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-02-14 | 82 | Female | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Grundy | 2007-02-03 | 24 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Kane | 2007-02-05 | 49 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18540, 18554, 18541, 18542, 18543, 18544, 18545, 18546, 18548, 18549, 18551, 18552, 18553, 18555.